Iowa, 2020

Flood in Iowa, July 6 to 8, 2020

July 6 to 8, 2020 · NWS FSD · 1 event in 1 county or zone

Localized rainfall of 2 to 3 inches on July 5-6 pushed the Rock River back into minor flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Localized rainfall of 2 to 3 inches on July 5-6 pushed the Rock River back into minor flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 6, 10:33 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 6, 10:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1133 PM CDT Mon Jul 6 2020

.UPDATE...
Issued at 1130 PM CDT Mon Jul 6 2020

Areas west and south of Mitchell SD have seen an increase in
strong thunderstorms over the past couple hours. Thunderstorms in
this region will become more widespread as a LLJ continues to
feed warm moist air into updrafts. PWs are in excess of 1.75
inches, and cells repeatedly forming along slow-moving boundary
will bring the threat of localized flash flooding. The strongest
storms should transition from being a hail threat to becoming a
wind threat as a shortwave ushers the linear MCS currently over
central SD eastward. A Severe Thunderstorm Watch covers these
threats through the early morning hours.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 231 PM CDT Mon Jul 6 2020

An axis of instability is in place over eastern SD into southwest MN
and will likely spark scattered thunderstorms into early evening.
The environment is not great in this area, but CAPE values around
2000 J/kg and deeper shear values about 20 knots do support some
short lived strong updrafts. Shear values will increase into the
evening as a wave and associated jet max approach from the west.
This could help provide a little extra shear late afternoon and
early evening for some of these updrafts to become a little
stronger. The main concerns will be hail to golf ball size and wind
gusts to 60 mph. DCAPE only running about 900 to 1000 J/kg so not a
great wind environment. A potentially better threat for severe
weather is more likely after about 3z as the wave from far western
ND/SD moves into the area and brings a stronger increase in shear.
Model soundings and a few CAM runs do indicate the potential for a
linear system and with close to 45 knots of deep shear and about 30
knots of sfc to 3 km shear strong winds will be a threat. Any part
of the line that races east will need to be watched for meso vortex
couplets which could produce some enhanced winds.

Showers and thunderstorms will remain possible into Tuesday morning
but the threat for severe is quite a bit lower, especially if a more
organized line develops overnight. Shortwave ridging is also
expected to develop which will aid in suppressing thunderstorm
potential. Otherwise it should be warm and humid with highs in the
80s and a few 90s south of I-90.

.LONG TERM...(Tuesday Night through Monday)
Issued at 231 PM CDT Mon Jul 6 2020

Tuesday night into Wednesday morning deepening low pressure over
southern Canada will swing a trough northeastward across the Western
High Plains. This should keep most of the activity to the northwest
of the area. Warm southerly flow will see humid and very warm
conditions with overnight lows only falling into the mid 70s in many
locations. By Wednesday afternoon and evening what appears to be
strong heating as well as an incoming boundary and fairly nice
shortwave to the north should allow our next round of severe and
heavy rain potential. Highs Wednesday about 85 to 95.

The pattern turns to northwest flow as this wave passes on Wednesday
night but right now it still looks to remain somewhat active. Chance
for widespread severe weather likely a little lower but definitely
not looking at any extended periods of dry weather. The good news is
most locations will see highs in the 80s to lower 90s and seasonally
humid.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM CDT Mon Jul 6 2020

Thunderstorms are likely overnight for all TAF sites. Timing will
vary based on longitude, with the line of thunderstorms moving
eastward throughout the night. Abundant lightning is expected with
all storms, and strong surface gusts in excess of 50 kt are
possible as the line moves through. Additionally, heavy rain
could briefly reduce visibility.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...VandenBoogart
SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 6, 4:24 AM CST, 18 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
524 AM CDT Mon Jul 6 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
524 AM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning. A few of the stronger storms
may produce gusty winds to 50 mph. Additional thunderstorms are
expected after 2 PM this afternoon. Some of these storms may produce
hail to the size of half dollars, and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values are expected to climb into the 90s each afternoon
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 2 pm today.

In the hours before

Local storm report, Jul 6, 7:39 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     3 S GAYVILLE            42.84N 97.16W
07/06/2020                   YANKTON            SD   TRAINED SPOTTER

            A PINE TREE WITH TRUNK DIAMETER OF 6 FEET
            WAS DOWNED DUE TO THE STRONG THUNDERSTORM
            WIND GUSTS.

&&

AT
Local storm report, Jul 6, 7:53 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND GST     MASKELL                 42.69N 96.98W
07/06/2020  E60 MPH          DIXON              NE   PUBLIC

            SOME PEA SIZED HAIL ALSO.

&&
Local storm report, Jul 6, 8:09 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             5 SSW MECKLING          42.77N 97.11W
07/06/2020  E1.25 INCH       CLAY               SD   PUBLIC

            STRONG WINDS ACCOMPANIED THE HAIL, BUT NO
            ESTIMATES ON STRENGTH AND NO VISIBLE DAMAGE.

&&

AT
Local storm report, Jul 6, 8:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     3 SE JEFFERSON          42.57N 96.53W
07/06/2020  M50 MPH          UNION              SD   MESONET

            MESONET STATION 53 SD RWIS NORTH SIOUX CITY.

0645 PM     HEAVY RAIN       NEWCASTLE               42.65N 96.87W
07/06/2020  M2.20 INCH       DIXON              NE   TRAINED SPOTTER

            SOME PEA-SIZED HAIL AS WELL, BUT MOSTLY
            HEAVY RAIN WITH VAST MAJORITY OF THE
            RAINFALL WITHIN THE PAST HOUR.

0644 PM     TSTM WND GST     1 SE NORTH SIOUX CITY   42.53N 96.49W
07/06/2020  M60 MPH          UNION              SD   TRAINED SPOTTER

0634 PM     TSTM WND GST     PONCA                   42.57N 96.71W
07/06/2020  E65 MPH          DIXON              NE   TRAINED SPOTTER

            PENNY-SIZED HAIL AND HEAVY RAIN IN ADDITION
            TO THE STRONG WINDS.

0628 PM     TSTM WND GST     1 W PONCA               42.57N 96.73W
07/06/2020  M67 MPH          DIXON              NE   TRAINED SPOTTER

0551 PM     TSTM WND GST     MASKELL                 42.69N 96.98W
07/06/2020  E60 MPH          DIXON              NE   PUBLIC

            SOME PEA SIZED HAIL ALSO.

0542 PM     HAIL             4 S MASKELL             42.63N 96.98W
07/06/2020  E0.88 INCH       DIXON              NE   TRAINED SPOTTER

            ESTIMATED WIND GUSTS TO 50 MPH.

0534 PM     HAIL             5 SSW MECKLING          42.77N 97.11W
07/06/2020  E1.25 INCH       CLAY               SD   PUBLIC

            STRONG WINDS ACCOMPANIED THE HAIL, BUT NO
            ESTIMATES ON STRENGTH AND NO VISIBLE DAMAGE.

0530 PM     TSTM WND GST     1 S MECKLING            42.83N 97.07W
07/06/2020  E50 MPH          CLAY               SD   LAW ENFORCEMENT

0519 PM     TSTM WND DMG     3 S GAYVILLE            42.84N 97.16W
07/06/2020                   YANKTON            SD   TRAINED SPOTTER

            A PINE TREE WITH TRUNK DIAMETER OF 6 FEET
            WAS DOWNED DUE TO THE STRONG THUNDERSTORM
            WIND GUSTS.

0510 PM     TSTM WND GST     2 WSW GAYVILLE          42.88N 97.22W
07/06/2020  M66 MPH          YANKTON            SD   MESONET

            MESONET STATION 197 SD RWIS GAYVILLE.

0504 PM     TSTM WND GST     MISSION HILL            42.92N 97.28W
07/06/2020  E60 MPH          YANKTON            SD   TRAINED SPOTTER

            DIME SIZED HAIL AND HEAVY RAIN ALONG WITH
            STRONG WINDS.

0451 PM     HAIL             3 NW MISSION HILL       42.95N 97.32W
07/06/2020  M0.88 INCH       YANKTON            SD   LAW ENFORCEMENT

            CROPS STRIPPED TO STEM.

0442 PM     TSTM WND GST     2 NE YANKTON            42.92N 97.37W
07/06/2020  M68 MPH          YANKTON            SD   AWOS

            AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.

0440 PM     TSTM WND DMG     5 N YANKTON             42.96N 97.40W
07/06/2020                   YANKTON            SD   PUBLIC

            A COUPLE OF LARGE TREES TOPPLED. REPORTED AT
            30546 HWY 81 YANKTON SD.

0430 PM     FLASH FLOOD      8 E PARKSTON            43.39N 97.82W
07/06/2020                   HUTCHINSON         SD   LAW ENFORCEMENT

            MULTIPLE INCHES OF WATER FLOWING OVER HWY
            44, WITH ROAD TEMPORARILY BLOCKED BY LAW
            ENFORCEMENT.

0418 PM     TSTM WND GST     5 NE TYNDALL            43.04N 97.79W
07/06/2020  E60 MPH          BON HOMME          SD   TRAINED SPOTTER

            A COUPLE OF 4 INCH DIAMETER TREE LIMBS DOWN.

0348 PM     HAIL             6 SW SCOTLAND           43.08N 97.79W
07/06/2020  E1.25 INCH       BON HOMME          SD   PUBLIC

            REPORTED AT 29726 420TH AVVENUE SCOTLAND SD.

0248 PM     HAIL             4 S CLAYTON             43.38N 97.66W
07/06/2020  E1.00 INCH       HUTCHINSON         SD   PUBLIC

            REPORTED AT 27609 427TH AVENUE FREEMAN SD.

0242 PM     HAIL             6 SW CLAYTON            43.37N 97.73W
07/06/2020  E0.70 INCH       HUTCHINSON         SD   PUBLIC

            REPORTED AT 27718 423RD AVENUE PARKSTON SD.

0225 PM     HAIL             7 SW CLAYTON            43.38N 97.76W
07/06/2020  E1.00 INCH       HUTCHINSON         SD   PUBLIC

            REPORTED AT 42199 HWY 44 PARKSTON SD.

0205 PM     HAIL             4 SSW TABOR             42.90N 97.69W
07/06/2020  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            HEAVY RAIN AND SOME WIND, BUT NO DAMAGE.

0200 PM     HAIL             ALEXANDRIA              43.65N 97.78W
07/06/2020  E2.75 INCH       HANSON             SD   LAW ENFORCEMENT

0200 PM     HAIL             1 NNW ALEXANDRIA        43.66N 97.79W
07/06/2020  E1.50 INCH       HANSON             SD   LAW ENFORCEMENT

            PING PONG BALL SIZED HAIL AT THE I-90 EXIT
            FOR ALEXANDRIA.

0143 PM     HAIL             2 ESE FULTON            43.72N 97.79W
07/06/2020  E1.50 INCH       HANSON             SD   TRAINED SPOTTER

            HEAVY RAIN AND BRIEFLY GUSTY WINDS PRECEDED
            THE LARGE HAIL.

&&
Local storm report, Jul 6, 9:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             1 N CORSICA             43.44N 98.41W
07/06/2020  M1.25 INCH       DOUGLAS            SD   LAW ENFORCEMENT

            RECEIVED REPORT FROM LAW ENFORCEMENT, TIME
            ESTIMATED FROM RADAR.

&&

AT
Local storm report, Jul 6, 9:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             4 ENE KIMBALL           43.76N 98.88W
07/06/2020  M0.70 INCH       BRULE              SD   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lyon

When
July 6, 11:00 PM CST to July 8, 1:00 AM CST
Where
Lyon County, 4.92 mi NW of Rock Rapids Muni Arp to 3.99 mi SSW of Rock Rapids
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.500, -96.250

With rainfall of 2.04 inches at Luverne and 2.37 inches 3 miles north of Rock Rapids, the Rock River at Rock Rapids (gage site RAPI4) crested 0.94 feet above flood stage. Minor flooding of agricultural land occurred near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907446.